Evaluation of Risk Factors for Antituberculosis Treatment Induced Hepatotoxicity (Report)

Evaluation of Risk Factors for Antituberculosis Treatment Induced Hepatotoxicity (Report)

In 1993, the World Health Organization (WHO) declared tuberculosis (TB) to be a ‘global emergency’ with more than a third of the world’s population infected. Globally, 8.9 million new cases of TB occur annually, of which 1.8 million (20%) occur in India (1). Anti-TB chemotherapy containing isoniazid (H), rifampicin (R) and pyrazinamide (Z) has proved to be highly effective but hepatotoxic. Anti-TB drug induced hepatotoxicity (DIH) is the most common side-effect leading to interruption of therapy (2). Risk of anti-TB DIH is increased when these drugs are combined. Wide variations have been found in the reported incidence of hepatotoxicity during short-course chemotherapy. From an analysis of pooled data from four prospective Indian studies (3-6), the risk of clinical hepatitis was calculated to be 11.5 per cent (95% CI 9.51 to 13.51), whereas meta-analysis (7) of 14 published studies from west found the risk to be 4.28 per cent (95% CI 3.38 to 5.28). Several risk factors for hepatotoxicity have been suggested (8) such as advanced age, sex, poor nutritional status, liver disease, inappropriate use of drugs, infection with hepatitis B virus (HBV), hepatitis C virus and human immunodeficiency virus (HIV), acetylator status, and high alcohol intake. We report here the findings of a prospective case-control study done to assess the role of these putative risk factors in the development of hepatitis in patients receiving anti-TB treatment.

Evaluation of Risk Factors for Antituberculosis Treatment Induced Hepatotoxicity (Report)

Evaluation of Risk Factors for Antituberculosis Treatment Induced Hepatotoxicity (Report) | | 4.5